Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Limits of interpolatory processes


Author: W. R. Madych
Journal: Trans. Amer. Math. Soc. 355 (2003), 1109-1133
MSC (2000): Primary 41A05, 41A15
Published electronically: October 25, 2002
MathSciNet review: 1938748
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Given $N$ distinct real numbers $\nu_1, \ldots, \nu_N$ and a positive approximation of the identity $\phi_{\epsilon}$, which converges weakly to the Dirac delta measure as $\epsilon$goes to zero, we investigate the polynomials $P_{\epsilon}(x)= \sum c_{\epsilon , j} e^{-i \nu_j x}$ which solve the interpolation problem

\begin{displaymath}\int P_{\epsilon}(x) e^{i \nu_k x} \phi_{\epsilon}(x)dx=f_{\epsilon,k}, \quad k=1, \ldots, N,\end{displaymath}

with prescribed data $f_{\epsilon,1}, \dots, f_{\epsilon,N}$. More specifically, we are interested in the behavior of $P_{\epsilon}(x)$ when the data is of the form $f_{\epsilon, k}=\int f(x) e^{i \nu_k x} \phi_{\epsilon}(x)dx$ for some prescribed function $f$. One of our results asserts that if $f$ is sufficiently nice and $\phi_{\epsilon}$ has sufficiently well-behaved moments, then $P_{\epsilon}$ converges to a limit $P$ which can be completely characterized. As an application we identify the limits of certain fundamental interpolatory splines whose knot set is $\mathbb{Z} \setminus \mathcal{N}$, where $\mathcal{N}$ is an arbitrary finite subset of the integer lattice $\mathbb{Z}$, as their degree goes to infinity.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 41A05, 41A15

Retrieve articles in all journals with MSC (2000): 41A05, 41A15


Additional Information

W. R. Madych
Affiliation: Department of Mathematics, U-9, University of Connecticut, Storrs, Connecticut 06269-3009
Email: madych@uconn.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-02-03176-8
PII: S 0002-9947(02)03176-8
Received by editor(s): April 11, 2002
Published electronically: October 25, 2002
Article copyright: © Copyright 2002 American Mathematical Society